Follow us:

FDA Launches Metal-On-Metal Website To Promote Awareness Of Hip Implant Devices

Posted on

FDA recently launched a website dedicated solely to describing the side effects and risks associated with metal-on-metal hip implants.  This comes after DePuy Orthopaedics recalled their ASR hip implant last year.

According to Drugwatch.com, the website has various sections, including how the hip implant systems work, specific concerns with metal-on-metal hip implant systems, and the recent Hip Implant systems that have been recalled.

FDA explains that metallosis is the major concern associated with metal hip implants.  This condition occurs when the metal-on-metal components of the hip implant device rub together and then release dangerous levels of chromium and cobalt into the bloodstream.

FDA says, “Different people will react to these metal particles in different ways; However, it is known that over time, the metal particles around some implants can cause damage to bone and/or tissue surrounding the implant and joint. Such a reaction may cause the implant to become loose or cause pain. Ultimately this can require a revision surgery where the old device is removed and replaced with another one.”  

DePuy Orthopaedics recalled about 93,000 hip devices last year in August of 2010.  The two systems were ASR Hip Resurfacing and ASR XL Acetabular System.  For patients using these systems, 12 to 13 percent of them had to undergo a second surgery about five years after the initial surgery.  Many experienced pain from this.

Other side effects of metal-on-metal hip implants are pain in the groin, swelling near the hip joint and a limp while walking.

FDA indicates that they are taking precautions to ensure the safety of these particular types of hip implant.  Check out their website here.

Tags: , , , , , , , , , , , , , ,

Leave a Reply

Your email address will not be published. Required fields are marked *